Hail, Wood
- When
- March 19, 4:09 PM EST
- Where
- Wood County, Waverly
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.330, -81.370
Afternoon convection fired in central and southeast Ohio along a weak boundary. The storms moved into West Virginia during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Afternoon convection fired in central and southeast Ohio along a weak boundary. The storms moved into West Virginia during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 19, 2:53 PM EST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 353 PM EDT MON MAR 19 2012 .SYNOPSIS... RIDGING ALOFT AND SLIGHTLY DRIER AIR TUESDAY THROUGH THURSDAY. LOW PRESSURE SYSTEM HITS THE AREA FRIDAY THROUGH SATURDAY. HIGH PRESSURE WITH DRIER AIR EARLY NEXT WEEK. && .NEAR TERM /THROUGH TUESDAY/... BEGINNING TO SEE CONVECTION FIRE ALONG ONE OF THE BOUNDARIES...WITH STORMS IN C AND SE OH. EXPECT THIS TREND TO CONT AND EXPAND FURTHER SE INTO CENTRAL LOWLANDS AND CENTRAL MTNS. THERE IS AN ABUNDANCE OF SUBSIDENCE ARND H7 EVIDENT WITH A SLIVER OF A PLUME ORIENTED WITH THIS BOUNDARY. HAVE USED RUC/NAM DEPICTION OF THIS PLUME FOR PLACEMENT OF POPS. WENT HIGH CHC FOR A FEW HRS LATE THIS AFTN IN SE OH...THRU CENTRAL WV. ANYTHING THAT DOES FORM WILL TRY TO TRAIN GIVEN CORFIDI VECTORS/THICKNESS AMID PW 1 TO 1.25 INCHES. 1 HR FFG WAY BELOW AN INCH NORTHERN HALF OF CWA. ACTIVITY SHOULD WANE THIS EVE THOUGH AS THIS SHIFTS INTO NORTHERN CWA. MDLS INSIST ON BRINGING IN AN ABUNDANCE OF MID AND HI LVL MOISTURE OVERNIGHT WHICH MAY MITIGATE FG FORMATION TO AN EXTENT. UPR RIDGING EXPANDS NORTH TOMORROW...PROVIDING FOR A MAINLY DRY BUT WARM DAY. EXCEPTION BEING MTNS WHERE PROXIMITY TO UPR DISTURBANCE MAY SPARK OFF SOME SHRA/TSRA AND HAVE INCLUDED CHC POPS TO ACCOUNT FOR THIS. WENT ON HIGH SIDE OF GUIDANCE FOR LOWS AND A SPLIT FOR MAXT TOMORROW. LOW TO PERHAPS A FEW MID 80S LOOK GOOD. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... 5H RIDGE BUILDS OVERHEAD...WITH SFC HIGH CENTERED JUST OFF OF THE EASTERN SEABOARD. THROUGH THE PERIODS WE WILL SEE ONLY A MODEST DRYING TREND OF THE OVERALL ATMOSPHERIC COLUMN AS A SOUTHERLY FLOW HELPS KEEP THE MOISTURE INFLUX TRAIN GOING. CLOUDS WILL BE ON THE INCREASE BY LATE THURSDAY AS SOUTHERN PLAINS CUTOFF LOW APPROACHES FROM THE WEST. NAM LOOKED A TAD TOO DRY AS FAR AS MOISTURE FIELDS WERE CONCERNED. ECMWF AND GFS IN FAIRLY CLOSE AGREEMENT IN IN TRANSITIONING CUTOFF LOW ACROSS THE MIDWEST AND WERE IN GENERAL AGREEMENT WITH THE MOISTURE FIELDS. FOLLOWED TRENDS PRESENTED BY THE GFS AND ECMWF MODELS. FOR BOTH WEDNESDAY AND THURSDAY KEPT ISOLD AFTERNOON POPS IN OVER THE ELEVATED TERRAIN. FORECASTED SPREAD IN MAX-MIN GUIDANCE TEMPS SMALL AND MADE MINIMAL CHANGES TO INHERITED PACKAGE. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... UPPER RIDGE HOLDS OFF CLOSED SOUTHERN STREAM UPPER LOW TO THE W LONG ENOUGH TO KEEP THE WEATHER DRY INTO FRI...SAVE PERHAPS FOR SCATTERED DIURNAL CONVECTION. THE LEADING EDGE OF THE UPPER LOW...TRAVELING THROUGH A LONG WAVE RIDGE /REX BLOCK/ MAY GET CLOSE ENOUGH TO W PORTION OF FCST AREA AT RIGHT TIME OF DAY LATE FRI TO ENHANCE DIURNAL CONVECTION. DESPITE TIMING UNCERTAINTIES USUALLY ASSOCIATED WITH REX BLOCK...MODELS APPEAR TO BE IN EVEN BETTER AGREEMENT THAN YESTERDAY ON UPPER LOW MOVING THROUGH SAT AND SAT NT...SO THIS IS WHEN THE CHANCE FOR PRECIPITATION IS HIGHEST. CONVECTION SHOULD BE MORE WIDELY SCATTERED SUN AS THE UPPER SYSTEM MOVES AWAY FROM THE AREA AND TO THE MID ATLANTIC OR SE COAST...DEPENDING UPON THE MODEL. DRY WEATHER WILL THEN ENSUE TO START THE NEW WORK WEEK PER UPPER RIDGING IN WAKE OF THE SYSTEM...AND SURFACE HIGH PRESSURE BUILDING IN. BLENDED IN CONSALL AND SOME HPC ON TEMPERATURES...WHICH REFLECT SLOWER COOL DOWN SO GENERALLY HIGHER VALUES. EVEN WITH VALUES LOWERING WITH TIM...TEMPERATURES WILL REMAIN ABOVE NORMAL INTO EARLY NEXT WEEK. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... 4 TO 6KFT CU FIELD THIS AFTN ACROSS THE AREA. LINGERING LLVL BOUNDARIES IN COMBINATION WITH DAYTIME HEATING SERVING AS FOCUS FOR SHRA/TSRA THIS AFTN. CORRIDOR FROM SE OH INTO CENTRAL WV STANDS BEST CHC OF SEEING THIS. HOWEVER CHC NOT HIGH ENOUGH TO INCLUDE IN ANY TAF SITES ATTM OTHER THAN CB MENTION. EXPECT LOCAL IFR VSBY IN ANY CONVECTION THOUGH. EXTENT OF CLS TONIGHT UNCERTAIN. SHOULD CLDS NOT BE AS PREVALENT THEN IFR/LIFR DENSE FOG OVERNIGHT...MAINLY RIVER VALLEYS AND AREAS THAT RECEIVED RAIN LAST NIGHT AND THIS MORNING. DRIER DAY ON TUES COURTESY OF UPR RIDGING ALOFT. HOWEVER SOME AFTN CONVECTION POSSIBLE IN MTNS AS UPR DISTURBANCE PASSES TO THE E. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE...MEDIUM. ALTERNATE SCENARIOS: EXTENT OF CONVECTION THIS AFTN/EVE MAY BE LESS THAN FCST. DEVELOPMENT/LOCATION OF ANY FOG LATE TONIGHT WILL BE DEPENDENT ON THE AMOUNT OF CLEARING THAT CAN TAKE PLACE. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 EDT 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H M H M M M PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z TUESDAY... NO WIDESPREAD IFR EXPECTED AT THIS TIME. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KMC/TRM/30 NEAR TERM...30 SHORT TERM...KMC LONG TERM...TRM AVIATION...30
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 417 PM EDT MON MAR 19 2012 KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-024>026-033>035- 202030- GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-LINCOLN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH- 417 PM EDT MON MAR 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A LOW PRESSURE SYSTEM IS LIKELY TO BRING SHOWERS AND THUNDERSTORMS TO THE AREA THIS WEEKEND. THESE STORMS COULD BRING EXCESSIVE RAINFALL...LARGE HAIL...AND / OR DAMAGING WIND LATE FRIDAY AND / OR SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ066-067-075-076-083>086-WVZ007>011-014>020-027>032-036>040-046- 047-202030- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN- RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 417 PM EDT MON MAR 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...TONIGHT. THE STRONGEST OF THE THUNDERSTORMS SCATTERED ABOUT SOUTHEAST OHIO AND NORTHERN AND CENTRAL WEST VIRGINIA INTO THIS EVENING...CAN BRING LARGE HAIL AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A LOW PRESSURE SYSTEM IS LIKELY TO BRING SHOWERS AND THUNDERSTORMS TO THE AREA THIS WEEKEND. THESE STORMS COULD BRING EXCESSIVE RAINFALL...LARGE HAIL...AND / OR DAMAGING WIND LATE FRIDAY AND / OR SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TRM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
326 PM EDT MON MAR 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0306 PM HAIL THE PLAINS 39.37N 82.14W
03/19/2012 U0.75 INCH ATHENS OH PUBLIC
&&
NNNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
327 PM EDT MON MAR 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL THE PLAINS 39.37N 82.14W
03/19/2012 U0.25 INCH ATHENS OH PUBLIC
&&
NNNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
328 PM EDT MON MAR 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL ATHENS 39.31N 82.08W
03/19/2012 U0.50 INCH ATHENS OH PUBLIC
&&
NNNNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
349 PM EDT MON MAR 19 2012
OHZ066-067-075-084-085-192100-
ATHENS OH-MEIGS OH-MORGAN OH-PERRY OH-VINTON OH-
349 PM EDT MON MAR 19 2012
...A STRONG THUNDERSTORM WILL AFFECT ATHENS...NORTHEASTERN VINTON...
NORTHERN MEIGS...SOUTH CENTRAL PERRY AND SOUTHWESTERN MORGAN
COUNTIES...
AT 254 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
ATHENS...MOVING EAST AT 10 MPH.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR THE PLAINS...AND CHAUNCEY AROUND 315 PM...
HARRISONVILLE AROUND 320 PM...ATHENS...JACKSONVILLE...AND GLOUSTER
AROUND 330 PM...TRIMBLE AROUND 335 PM...BURR OAK STATE PARK AROUND
345 PM AND DARWIN AROUND 400 PM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3944 8185 3912 8186 3906 8222 3933 8255
3940 8246 3939 8230 3945 8229 3948 8228
3948 8217 3955 8217 3956 8227 3962 8221PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
414 PM EDT MON MAR 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL ATHENS 39.31N 82.08W
03/19/2012 U0.25 INCH ATHENS OH PUBLIC
&&
NNNNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
435 PM EDT MON MAR 19 2012
OHZ076-WVZ009-010-192100-
PLEASANTS WV-WASHINGTON OH-WOOD WV-
435 PM EDT MON MAR 19 2012
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON...
NORTHEASTERN WOOD AND PLEASANTS COUNTIES...
AT 425 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST
OF BELPRE...MOVING SOUTHEAST AT 25 MPH.
THIS STORM WILL PRODUCE SMALL HAIL. VERY HEAVY RAIN WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR VIENNA AROUND 445 PM...NORTH HILLS AROUND 450
PM AND WAVERLY AROUND 500 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-77 BETWEEN MILE MARKERS
173 AND 186 IN WEST VIRGINIA.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3933 8120 3927 8124 3926 8127 3917 8132
3915 8138 3935 8176 3950 8164The Charleston,WV radar (KRLX), 117 km away, was scanning. The volume nearest the first event began at 21:07 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370729, 370732, 370731, 370730, 370733, 370734, 370735.